DEAR DR. ROACH: My husband’s recent lab work showed that he had a glucose reading of 72 (82-115 is considered a healthy range). Is this a precursor to diabetes? Should he be staying away from refined sugar? His father had diabetes and had his leg amputated. I do not want this to happen to my husband. Please let me know if there is anything we can do to keep him in good health. -- D.H.
ANSWER: Diabetes mellitus, sometimes called “sugar diabetes,” is caused by a lack of or resistance to insulin, eventually causing blood sugar to go up. Your husband’s blood sugar is below the limits of the laboratory. If anything, it’s too low, not too high. A blood sugar that is too low is called “hypoglycemia,” but I wouldn’t be concerned about that diagnosis -- 72 is considered normal in most laboratories, and blood that sits around in the lab for a few hours before being run often leads to an artificially low reading. I don’t think you need to worry about diabetes based on this reading.
Everyone should stay away from excess refined sugar, though, especially someone with a family history of diabetes. A healthy diet, regular exercise and maintaining a good weight are the most effective ways of preventing diabetes.
Diabetes has become epidemic in North America. The booklet on it provides insight on its diagnosis and treatment. Readers can order a copy by writing: Dr. Roach Book No. 402, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I often see mention of chronic cough in your column. I couldn’t even eat out because I invariably coughed through the meal. I was embarrassed while shopping because of the way people looked at me, as though I was contagious. I had that problem for a year, and visited my own physician and three ENT physicians, with no help. I was treated for asthma and given many different inhalers and sprays. I finally found the solution when, after a year of coughing, I happened to read about the side effects of lisinopril, one being a chronic cough. I went off lisinopril, and the cough instantly disappeared. When I told my cardiologist, he called it the lisinopril cough and couldn’t believe no other doctor had figured it out. I just think you should occasionally bring this side effect to the attention of the public. -- I.L.
ANSWER: Lisinopril, like all angiotensin-converting enzyme inhibitors (ACE inhibitors, for short), may cause cough. This usually happens within a week or two of starting the medication, but the cough can show itself even after six months on the medication. About one person in 10 who takes the medication will get a cough, and the only real cure is to stop the medication. This stops the cough within a week for most, but again, the resolution of the cough is sometimes delayed.
The other side effect of ACE inhibitors, which is much less common but much more serious, is angioedema. This usually shows up as swelling of the lips and tongue. It is a life-threatening emergency, requiring permanent discontinuation of the entire class of medication and an emergency-room visit. It is rare -- only about three people per thousand who take the medication are affected -- but is five times more common in people of African descent. Everyone who takes an ACE inhibitor (the generic names all end in “-pril,” such as ramipril, enalapril and fosinopril) needs to know about these side effects.